New Mexico, 2010

Hail in New Mexico, June 28, 2010

June 28, 2010 · NWS EPZ · 1 event in 1 county or zone

A weak upper trough approaching from the west provided enough instability for strong thunderstorms to develop over the Gila region of New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper trough approaching from the west provided enough instability for strong thunderstorms to develop over the Gila region of New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 28, 2:30 AM MST, 10 hours 33 minutes earlier.

Area forecast discussion, Jun 28, 2:30 AM MST, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
330 AM MDT MON JUN 28 2010

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT
AS AN EASTERLY FLOW BRINGS IN ADDITIONAL MOISTURE TO THE REGION.
THE EAST FLOW CONTINUE THROUGH AT LEAST THURSDAY WITH A CHANCE OF
THUNDERSTORMS EACH DAY. STRONGER STORMS MAY PRODUCE PERIODS OF
MODERATE TO HEAVY RAINFALL THE NEXT SEVERAL DAYS. TEMPERATURES
WILL COOL BELOW NORMAL FOR MUCH THE WEEK WITH A WARM UP TOWARD THE
END OF THE WEEK.

&&

.DISCUSSION...
AND UNSTABLE AIR MASS COMBINED WITH FORCING FROM A NEAR BY LOW
PRESSURE TROUGH WILL RESULT IN ISOLATED LIGHT SHOWERS AND SMALL
THUNDERSTORMS CONTINUING TO OCCUR OFF AND ON THIS MORNING. A
FRONTAL BOUNDARY WILL PUSH INTO THE REGION FROM THE EAST TODAY.
A LOW LEVEL EASTERLY FLOW BEHIND THE FRONT WILL BRING IN
ADDITIONAL MOISTURE THAT WILL ENHANCE CHANCES FOR THUNDERSTORMS
THIS AFTERNOON AND TONIGHT. SOME OF THE STRONGER STORMS MAY
PRODUCE MODERATE TO HEAVY RAINFALL IN SOME AREAS WITH MINOR
LOCALIZED FLOODING POSSIBLE ALONG DRAINAGES AND LOW LYING AREAS.
SMALL HAIL AND WIND GUSTS TO 50 MPH ARE ALSO POSSIBLE BUT SEVERE
STORMS SEEM LESS LIKELY AT THIS TIME.

WITH HIGH PRESSURE MAINTAINING A WEAK FLOW PATTERN...THE MOIST
LOW LEVEL EASTERLY FLOW WILL CONTINUE ACROSS THE FORECAST AREA
THROUGH AT LEAST THURSDAY WITH SCATTERED SHOWERS AND STORMS
EXPECTED EACH DAY. THE ADDITIONAL MOISTURE AND CLOUDS WILL KEEP
TEMPERATURES DOWN WITH BELOW NORMAL AFTERNOON HIGHS EXPECTED
THROUGH FRIDAY.

FOR FRIDAY AND THE FORTH OF JULY WEEKEND...THE FORECAST REMAINS
UNCERTAIN WITH A DISAGREEMENT BETWEEN LONGER RANGE MODELS. THE GFS
MODEL PROJECTS A DRIER PATTERN WITH LESS MOISTURE OVER THE AREA
FRIDAY AND THROUGH THE WEEKEND. THE ECMWF CONTINUES TO PROJECT
THAT MOISTURE FROM REMNANTS OF TROPICAL SYSTEM ALEX WILL FLOW INTO
THE AREA AND MAINTAIN A WET PATTERN OF SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. AT THIS TIME HAVE OPTED TO KEEP
A MENTION OF ISOLATED THUNDERSTORMS THROUGH THE EXTENDED PERIOD
UNTIL SHORT TERM MODEL CAN FURTHER RESOLVE THE SCENARIO.

&&

.AVIATION...VALID 28/12Z-29/12Z...
A EAST FLOW BEHIND COLD FRONT WILL BRING ADDITIONAL MOISTURE TO
THE REGION TODAY WITH AN INCREASE IN THUNDERSTORM ACTIVITY
EXPECTED AREA WIDE. LINGERING ISOLATED LIGHT SHOWERS AND SPRINKLES
WILL OCCUR OUT OF HIGH BASED CLOUDS THIS MORNING WITH SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND CONTINUING INTO
TONIGHT. VARIABLE WINDS IN DIRECTION AND SPEED WILL OCCUR TONIGHT
AS A RESULT OF MULTIPLE OUTFLOW BOUNDARIES FROM THUNDERSTORMS.
VSBY WILL BE LOWERED IN AND NEAR STORMS AND SHOWERS. WIND GUSTS TO
50 MPH POSSIBLE NEAR ANY STORMS.

&&

.FIRE WEATHER...
LINGERING LIGHT SHOWERS AND CLOUDS WILL OCCUR THIS MORNING. A
FRONT WILL PUSH INTO THE REGION FROM THE WEST TODAY. A LOW LEVEL
EAST FLOW BEHIND THE FRONT WILL BRING IN ADDITIONAL MOISTURE TO
THE REGION. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP BY
MID DAY AND CONTINUE THROUGH THE NIGHT. PERIODS OF MODERATE TO
HEAVY RAINFALL MAY OCCUR FROM SOME OF THE STRONGER STORMS.
RELATIVE HUMIDITY VALUES SHOULD INCREASE ACROSS THE STATE WITH
DECENT OVERNIGHT RECOVERIES. A DECENT CHANCE OF WETTING RAINS AND
STORMS WILL OCCUR TODAY THROUGH THURSDAY BEFORE DRIER AIR
DIMINISHES RAIN AND THUNDERSTORM CHANCES. THERE IS A POSSIBILITY
OF MOISTURE FROM TROPICAL SYSTEM ALEX MOVING INTO THE AREA LATE IN
THE WEEK. IF THAT OCCURS DECENT RAIN AND THUNDERSTORM CHANCES WILL
CONTINUE THROUGH NEXT WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 96  70  92  69  90 /  30  30  20  30  20
SIERRA BLANCA TX        91  64  88  64  87 /  30  30  20  30  30
LAS CRUCES              96  66  92  66  90 /  30  30  20  30  20
ALAMOGORDO              93  64  89  64  89 /  40  30  20  30  30
CLOUDCROFT              68  48  66  47  65 /  40  40  40  30  40
TRUTH OR CONSEQUENCES   95  64  88  64  90 /  30  30  20  30  30
SILVER CITY             87  59  81  58  84 /  30  30  30  30  30
DEMING                  97  64  92  64  92 /  30  30  20  30  20
LORDSBURG               98  65  93  65  92 /  30  30  20  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

04/04
Hazardous weather outlook, Jun 28, 10:15 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT MON JUN 28 2010

NMZ022>025-030>032-TXZ055-056-291715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
STORM ACTIVITY SHOULD INCREASE IN THE EVENING BECOMING SCATTERED. A
SURFACE FRONTAL BOUNDARY MOVED IN FROM THE EAST OVERNIGHT AND THIS
CONVERGENCE LINE HAS STALLED OVER THE AREA. BEHIND THE FRONT
MOISTURE LEVELS HAVE INCREASED OVER THE REGION ON EASTERLY LOW LEVEL
WINDS. PRECIPITABLE WATER VALUES ARE NOW NEAR AN INCH. ALOFT A
REMNANT UPPER DISTURBANCE REMAINS OVER THE WESTERN PORTIONS OF THE
FORECAST AREA. IN ADDITION...STEERING FLOW ALOFT IS WEAK AND THERE
IS SOME 180 DEGREE SHEAR...MEANING STORM MOTION SHOULD BE SLOW AND
BACKBUILDING STORMS ARE POSSIBLE. THIS MEANS THE PRIMARY THREAT WITH
TODAYS STORMS WILL BE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE INFLUX OF
MOISTURE FROM THE EAST WILL CONTINUE THROUGH AT LEAST
THURSDAY...KEEPING CHANCES FOR THUNDERSTORMS IN THE FORECAST. ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL OCCUR DURING THE
AFTERNOON WITH SCATTERED THUNDERSTORMS AREA WIDE DURING THE NIGHT.
THE INCREASED MOISTURE WILL RESULT IN PERIODS OF MODERATE TO HEAVY
RAINFALL THAT MIGHT PRODUCE MINOR LOCALIZED FLOODING ALONG DRAINAGES
AND LOW SPOTS DURING THE WEEK. DRIER CONDITIONS WITH MORE ISOLATED
STORMS ARE EXPECTED FOR NEXT FRIDAY AND THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

BIRD

In the hours before

Special weather statement, Jun 28, 12:55 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
155 PM MDT MON JUN 28 2010

NMZ022-023-282200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES
155 PM MDT MON JUN 28 2010

...STRONG THUNDERSTORMS NORTHEAST GRANT AND NORTHWEST SIERRA COUNTIES...

METEOROLOGISTS USING DOPPLER WEATHER RADAR HAVE DETECTED A LINE OF
STRONG THUNDERSTORMS STARTING TO FORM OVER NORTHEAST GRANT COUNTY
AND NORTHWEST SIERRA COUNTY WITH CELLS MERGING AND STARTING TO
MOVE SLOWLY TO THE SOUTH SOUTHEAST. THESE STORMS ARE CAPABLE OF
PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH WITH DEADLY
CLOUD TO GROUND LIGHTNING. RADAR PRECIPITATION ESTIMATES SHOW FROM
.5 TO 1.5 INCHES OF RAINFALL IN THE LAST OUR. THESE SLOW MOVING
STORMS MAY PRODUCE VERY HEAVY DOWNPOURS WITH LOCAL LOW AREA
FLOODING...AND PEOPLE IN THE AREA SHOULD AVOID ANY WATER COVERING
OR CROSSING ROADWAYS AND MOVE AWAY FROM CREEKS AND STREAMS THAT
MAY BECOME RAPIDLY INUNDATED IN A SHORT PERIOD OF TIME. AREAS THAT
MAY BE AFFECTED INCLUDE: GILA HOT SPRINGS...LAKE ROBERTS...THE
BLACK CANYON AND ROCKY CANYON CAMPGROUNDS. REMEMBER TO AVOID LOW
AREAS AND TURN AROUND DON'T DROWN.

The radar

The El Paso radar (KEPZ), 188 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Grant

When
June 28, 1:03 PM MST to 1:10 PM MST
Where
Grant County, 7.51 mi NNE of Redstone
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.032, -108.154

Three-quarter inch hail was reported 1 mile east of Lake Roberts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239004.